Maryland, 2021

Damaging Winds in Maryland, August 26, 2021

August 26, 2021 · NWS LWX · 4 events in 4 counties and zones

Isolated severe thunderstorms produced a few instances of wind damage over central and western Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated severe thunderstorms produced a few instances of wind damage over central and western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 9:18 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 26, 9:18 AM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1018 AM EDT Thu Aug 26 2021

.SYNOPSIS...
High pressure will remain situated near our region through the
end of the week. A front will drop down into the region from the
Great Lakes late Friday into Saturday and stall nearby through
early next week. Another front may impact our region midway
through next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Previous Discussion....

Upper-level and surface high pressure will remain over the
Atlantic through tonight, and a southerly flow around this
system will usher in more hot and humid conditions this
afternoon, and it will remain warm and humid tonight.

There is some weak shortwave energy aloft, which can be seen on
the water vapor imagery, and with a light surface flow, there
will be terrain circulation along with a surface trough between
the Appalachians and the Blue Ridge. Low-level moisture
continues to be prevalent with dewpoints well into the 60s and
70s. The increased dewpoints along with weak shortwave energy
will cause moderate instability, with 1500-2500 J/KG of MLCAPE
most likely. The surface trough and terrain circulation will
combine with the increased instability for scattered to numerous
showers and thunderstorms this afternoon and evening.
Convection is most likely to develop between the Appalachians
and Blue Ridge Mountains this afternoon. Convection may
propagate east of the Blue Ridge toward the metro areas late
this afternoon and evening. Also for the metro areas, an
isolated t-storm is also this afternoon ahead of activity
approaching from the west due to boundaries associated from the
nearby Bay and Potomac River.

Shear and mid-level lapse rates will remain weak, but there will
be enough instability alone for a few strong to perhaps severe
storms (damaging wind gusts being the primary threat). Also,
with slow storm motion, a localized flood threat is possible as
well, especially near and west of the Blue Ridge where
convection will be more widespread, and any storm could remain
nearly stationary over the terrain/convective boundaries before
a cold pool eventually takes over.

Heat indices will most likely top off in the upper 90s to lower
100s (hottest values near and east of Interstate 95). Confidence
is too low for any heat headlines at this time.

Convection should dissipate overnight with the loss of daytime
heating, but it will remain warm and humid. Patchy fog is also
expected, and some fog may be locally dense especially in areas
that receive rainfall this afternoon and evening.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper-level high pressure will remain nearby for Friday,
bringing more hot and humid conditions with max temps into the
90s for many locations and heat indices most likely in the upper
90s to lower 100s (hottest values around and east of Interstate
95). A weak cold front will approach from the north, but it
should stay to the north for Friday. However, a pressure trough
will be present while more shortwave energy passes nearby to the
north. Therefore, more popup showers and thunderstorms are
possible. Some may be strong to severe due to moderate
instability, despite weak shear and mid-level lapse rates. The
best chance for storms appear that it will be near and north of
Interstate 66 and US 50, where heights will be a bit lower
closer to the shortwave energy. However, with a light flow and
terrain circulation, bay and river breezes as well as mountains
may trigger a few storms farther south as well.

The shortwave will likely pass by to the north Friday night into
early Saturday. There is some disagreement among guidance as to
how strong this shortwave will be along with its exact track.
If it is stronger and farther south, then it may have a
reflection down to the low-levels or even surface, which means
that low-level forcing may tap into the warm and humid air
bringing a better chance for showers and thunderstorms Friday
night, despite loss of daytime heating. If this scenario plays
out, heavy rain could be an issue. However, if the shortwave is
weaker, then precipitation will dissipate overnight with the
loss of daytime heating. Current forecast leans a little closer
to the second scenario, but this will have to be monitored
closely.

The shortwave will slowly slide to the east Saturday, but a weak
cold front will likely move into the area from the north and
east. The boundary will separate marine air from the hot and
humid airmass that has been in place. With a wind shift over the
area, this will enhance the chances for showers and
thunderstorms. Some storms may be strong to perhaps severe,
especially along and southwest of the boundary, and some storms
may produce heavy rainfall anywhere. Convection should dissipate
Saturday night in coverage, but low clouds and areas of fog are
possible.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The upper ridge will begin to break down Sunday into next week, with
subtle height falls occurring during this time period. Given the
continued head and humidity across the region, thunderstorms will
again be possible each afternoon. This will be more of the typical
afternoon pop-up activity, primarily focused on the terrain
circulations west of the Blue Ridge and the Bay/river breezes to
the east. Isolated severe storms and instances of flooding are
possible across the region during this time.

The forecast for the middle of the week next week is a bit more
uncertain at this time. The National Hurricane Center is monitoring
a tropical disturbance in the Caribbean right now, which may impact
the Gulf Coast this weekend. This system will then come in our
general direction by mid-week. So, will have to monitor any tropical
development in the coming days and see how guidance trends in
regards to any potential impacts for our region. For now though, far
too many questions in the forecast to say anything for certain. For
now, keeping chance POPs in Tue/Wed.

Monitor hurricanes.gov for updates on the tropical weather outlook
in the coming days.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...

Previous Discussion....

Scattered thunderstorms are expected this afternoon and evening.
The best chance for a storm will be across KMRB and KCHO, but
storms are possible across the rest of the terminals as well.
Gusty winds may accompany any storm.

For Friday and Saturday, thunderstorms are possible each day,
especially during the afternoon and evening hours (although
convection may persist Friday night for some of the terminals).
Patchy fog is expected Friday night into Saturday, and low
clouds/fog may be more widespread Saturday night.

Generally expecting light and variable surface flow Sunday into
Monday outside of any thunderstorms. Expecting VFR conditions
during this period, again outside of thunderstorms. Could also see
early morning fog each morning, which will be most likely in areas
that see rain the prior day.

&&

.MARINE...

Previous Discussion...

High pressure over the Atlantic will cause a light southerly or
onshore flow through Friday night. A boundary will move into
the area from the north and east Saturday and it will stall out
nearby. As of now, it appears that the gradient should be light,
keeping winds below SCA levels for most of the time.

Showers and thunderstorms are possible each day through Saturday
night. The best chance for thunderstorms will be in the
afternoon/evening hours each day, and gusty winds may accompany
any storm that develops. For Friday night, showers and
thunderstorms may hang around into the overnight hours, but
confidence is low at this time.

Generally light (and variable) flow is expected outside of showers
and thunderstorms Sunday into Monday, so no SCAs expected during
this period, but could see an SMW or two being necessary for any
thunderstorms that may develop over the waters.

&&

.TIDES/COASTAL FLOODING...
Tide levels are forecast to remain slightly elevated over the next
several days. Although flooding is not explicitly forecast, caution
(or near minor) stages are possible at more vulnerable tidal
locations such as DC SW Waterfront and Annapolis through the end
of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 26, 4:18 AM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
518 AM EDT Thu Aug 26 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A severe thunderstorm capable of producing damaging wind gusts is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices up to 105 degrees are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices may approach 100 degrees Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

In the hours before

Local storm report, Aug 26, 12:41 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
141 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     MARINE TSTM WIND QUANTICO MARINE CORP    38.51N  77.30W
08/26/2021  E39 MPH          PRINCE WILLIAM     VA   AWOS

&&

EVENT NUMBER LWX2105606

DH
Local storm report, Aug 26, 1:13 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     3 ENE GARRISONVILLE     38.51N  77.37W
08/26/2021                   STAFFORD           VA   DEPT OF HIGHWAYS

            TREE DOWN ON NORTHBOUND US-1 JEFFERSON DAVIS HIGHWAY
            NEAR VA-637 TELEGRAPH ROAD.

&&

EVENT NUMBER LWX2105607

DH
Local storm report, Aug 26, 1:15 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     1 WSW TRIANGLE          38.54N  77.34W
08/26/2021                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            TREE DOWN ON ROUTE 1 NEAR THE INTERSECTION WITH JOPLIN
            ROAD

&&

EVENT NUMBER LWX2105608

ADM
Local storm report, Aug 26, 1:17 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     1 W WIDEWATER           38.46N  77.34W
08/26/2021                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN ON POWER LINES IN THE 100 BLOCK OF VA-635
            DECATUR ROAD.

&&

EVENT NUMBER LWX2105609

DH

The radar

The Sterling radar (KLWX), 74 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
August 26, 1:40 PM EST
Where
Prince George'S County, 1.88 mi NNE of Westwood
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.677, -76.722

A tree was reported down on northbound MD-382 Croom Road at River Airport Road.

Thunderstorm Wind, Montgomery

When
August 26, 3:26 PM EST
Where
Montgomery County, 0.31 mi NNE of Cabin John
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.974, -77.168

A tree was reported down on westbound MacArthur Boulevard near Persimmon Tree Road.

Thunderstorm Wind, Baltimore

When
August 26, 4:30 PM EST
Where
Baltimore County, 1.44 mi ESE of Sunnybrook
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.493, -76.544

A few branches about two inches in diameter blew down along Blenheim Road North.

Thunderstorm Wind, Allegany

When
August 26, 5:10 PM EST
Where
Allegany County, 0.26 mi N of Flintstone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.704, -78.570

Numerous trees blew down in the Flintstone area, including along Murrays Branch Road and Williams Road at Stickley Road. Wires blew down near the intersection of Georges Creek Road and Welsh Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969454, 969455, 969456, 969457.